The Geometry of Model Spaces for Probability-Preserving Actions of Sofic Groups

Tim Austin 1
  • 1 Courant Institute, New York University, 251 Mercer St, New York, NY 10012, U.S.A.

Abstract

Bowen’s notion of sofic entropy is a powerful invariant for classifying probability-preserving actions of sofic groups. It can be defined in terms of the covering numbers of certain metric spaces associated to such an action, the ‘model spaces’. The metric geometry of these model spaces can exhibit various interesting features, some of which provide other invariants of the action. This paper explores an approximate connectedness property of the model spaces, and uses it give a new proof that certain groups admit factors of Bernoulli shifts which are not Bernoulli. This was originally proved by Popa. Our proof covers fewer examples than his, but provides additional information about this phenomenon.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] T. Austin. Additivity properties of sofic entropy and measures on model spaces. Preprint, available online at arXiv.org: 1510.02392.

  • [2] B. Bekka, P. de la Harpe, and A. Valette. Kazhdan’s property (T), volume 11 of New Mathematical Monographs. Cambridge University Press, Cambridge, 2008.

  • [3] L. Bowen. Measure conjugacy invariants for actions of countable sofic groups. J. Amer. Math. Soc., 23(1):217–245, 2010.

  • [4] L. Bowen. Weak isomorphisms between Bernoulli shifts. Israel J. Math., 183:93–102, 2011.

  • [5] L. Bowen. Every countably infinite group is almost Ornstein. In Dynamical systems and group actions, volume 567 of Contemp. Math., pages 67–78. Amer. Math. Soc., Providence, RI, 2012.

  • [6] L. Bowen. Sofic entropy and amenable groups. Ergodic Theory Dynam. Systems, 32(2):427–466, 2012.

  • [7] E. Glasner and B. Weiss. Kazhdan’s property T and the geometry of the collection of invariant measures. Geometric and Functional Analysis, 7:917–935, 1997.

  • [8] M. Gromov. Metric Structures for Riemannian and Non-Riemannian Spaces. Birkhäuser, Boston, 2nd edition, 2001.

  • [9] Y. Jiang. A remark on T-valued cohomology groups of algebraic group actions. Preprint, available online at arXiv.org: 1509.08278.

  • [10] T. Kaufman, D. Kazhdan, and A. Lubotzky. Ramanujan complexes and bounded degree topological expanders. In 55th Annual IEEE Symposium on Foundations of Computer Science—FOCS 2014, pages 484–493. IEEE Computer Soc., Los Alamitos, CA, 2014.

  • [11] D. Kerr. Bernoulli actions of sofic groups have completely positive entropy. Preprint, available online at http://www.math. tamu.edu/~kerr/bernoullicpe20.pdf.

  • [12] D. Kerr and H. Li. Bernoulli actions and infinite entropy. Groups Geom. Dyn., 5(3):663–672, 2011.

  • [13] D. Kerr and H. Li. Entropy and the variational principle for actions of sofic groups. Invent. Math., 186(3):501–558, 2011.

  • [14] D. Kerr and H. Li. Soficity, amenability, and dynamical entropy. Amer. J. Math., 135(3):721–761, 2013.

  • [15] S. Lang. Topics in cohomology of groups, volume 1625 of Lecture Notes in Mathematics. Springer-Verlag, Berlin, 1996. Translated from the 1967 French original by the author, Chapter X based on letters written by John Tate.

  • [16] M. Ledoux. The concentration of measure phenomenon, volume 89 of Mathematical Surveys and Monographs. American Mathematical Society, Providence, RI, 2001.

  • [17] D. S. Ornstein and B. Weiss. Entropy and isomorphism theorems for actions of amenable groups. J. AnalyseMath., 48:1–141, 1987.

  • [18] S. Popa. Somecomputations of 1-cohomology groups and construction of non-orbit-equivalent actions. J. Inst.Math. Jussieu, 5(2):309–332, 2006.

  • [19] S. Popa and R. Sasyk. On the cohomology of Bernoulli actions. Ergodic Theory Dynam. Systems, 27(1):241–251, 2007

  • [20] K. Schmidt. Amenability, Kazhdan’s property T, strong ergodicity and invariant means for ergodic group-actions. Ergodic Theory Dynamical Systems, 1(2):223–236, 1981.

  • [21] B. Seward. Krieger’s finite generator theorem for actions of countable groups I. Preprint, available online at arXiv.org: 1405.3604.

  • [22] B. Seward. Krieger’s finite generator theorem for actions of countable groups II. Preprint, available online at arXiv.org: 1501.03367.

  • [23] R. J. Zimmer. On the cohomology of ergodic actions of semisimple Lie groups and discrete subgroups. Amer. J. Math., 103(5):937–951, 1981.

OPEN ACCESS

Journal + Issues

Search